Time-dependent plane Poiseuille flow of a Johnson-Segalman fluid

Marios M. Fyrillas, Georgios C. Georgiou, Dimitris Vlassopoulos

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

We numerically solve the time-dependent planar Poiseuille flow of a Johnson-Segalman fluid with added Newtonian viscosity. We consider the case where the shear stress/shear rate curve exhibits a maximum and a minimum at steady state. Beyond a critical volumetric flow rate, there exist infinite piecewise smooth solutions, in addition to the standard smooth one for the velocity. The corresponding stress components are characterized by jump discontinuities, the number of which may be more than one. Beyond a second critical volumetric flow rate, no smooth solutions exist. In agreement with linear stability analysis, the numerical calculations show that the steady-state solutions are unstable only if a part of the velocity profile corresponds to the negative-slope regime of the standard steady-state shear stress/shear rate curve. The time-dependent solutions are always bounded and converge to different stable steady states, depending on the initial perturbation. The asymptotic steady-state velocity solution obtained in start-up flow is smooth for volumetric flow rates less than the second critical value and piecewise smooth with only one kink otherwise. No selection mechanism was observed either for the final shear stress at the wall or for the location of the kink. No periodic solutions have been found for values of the dimensionless solvent viscosity as low as 0.01.

Original languageEnglish
Pages (from-to)105-123
Number of pages19
JournalJournal of Non-Newtonian Fluid Mechanics
Volume82
Issue number1
Publication statusPublished - 1999
Externally publishedYes

Fingerprint

Poiseuille Flow
laminar flow
Shear stress
Shear Stress
Flow rate
Flow Rate
Fluid
Shear deformation
Fluids
fluids
shear stress
Kink
Smooth Solution
Viscosity
flow velocity
Linear stability analysis
Curve
viscosity
Linear Stability Analysis
Start-up

Keywords

  • Johnson-Segalman model
  • Planar Poiseuille flow
  • Time-dependent flow

ASJC Scopus subject areas

  • Fluid Flow and Transfer Processes

Cite this

Fyrillas, M. M., Georgiou, G. C., & Vlassopoulos, D. (1999). Time-dependent plane Poiseuille flow of a Johnson-Segalman fluid. Journal of Non-Newtonian Fluid Mechanics, 82(1), 105-123.

Time-dependent plane Poiseuille flow of a Johnson-Segalman fluid. / Fyrillas, Marios M.; Georgiou, Georgios C.; Vlassopoulos, Dimitris.

In: Journal of Non-Newtonian Fluid Mechanics, Vol. 82, No. 1, 1999, p. 105-123.

Research output: Contribution to journalArticle

Fyrillas, MM, Georgiou, GC & Vlassopoulos, D 1999, 'Time-dependent plane Poiseuille flow of a Johnson-Segalman fluid', Journal of Non-Newtonian Fluid Mechanics, vol. 82, no. 1, pp. 105-123.
Fyrillas, Marios M. ; Georgiou, Georgios C. ; Vlassopoulos, Dimitris. / Time-dependent plane Poiseuille flow of a Johnson-Segalman fluid. In: Journal of Non-Newtonian Fluid Mechanics. 1999 ; Vol. 82, No. 1. pp. 105-123.
@article{2267feea8ea44c039ae7e5fdead3968f,
title = "Time-dependent plane Poiseuille flow of a Johnson-Segalman fluid",
abstract = "We numerically solve the time-dependent planar Poiseuille flow of a Johnson-Segalman fluid with added Newtonian viscosity. We consider the case where the shear stress/shear rate curve exhibits a maximum and a minimum at steady state. Beyond a critical volumetric flow rate, there exist infinite piecewise smooth solutions, in addition to the standard smooth one for the velocity. The corresponding stress components are characterized by jump discontinuities, the number of which may be more than one. Beyond a second critical volumetric flow rate, no smooth solutions exist. In agreement with linear stability analysis, the numerical calculations show that the steady-state solutions are unstable only if a part of the velocity profile corresponds to the negative-slope regime of the standard steady-state shear stress/shear rate curve. The time-dependent solutions are always bounded and converge to different stable steady states, depending on the initial perturbation. The asymptotic steady-state velocity solution obtained in start-up flow is smooth for volumetric flow rates less than the second critical value and piecewise smooth with only one kink otherwise. No selection mechanism was observed either for the final shear stress at the wall or for the location of the kink. No periodic solutions have been found for values of the dimensionless solvent viscosity as low as 0.01.",
keywords = "Johnson-Segalman model, Planar Poiseuille flow, Time-dependent flow",
author = "Fyrillas, {Marios M.} and Georgiou, {Georgios C.} and Dimitris Vlassopoulos",
year = "1999",
language = "English",
volume = "82",
pages = "105--123",
journal = "Journal of Non-Newtonian Fluid Mechanics",
issn = "0377-0257",
publisher = "Elsevier",
number = "1",

}

TY - JOUR

T1 - Time-dependent plane Poiseuille flow of a Johnson-Segalman fluid

AU - Fyrillas, Marios M.

AU - Georgiou, Georgios C.

AU - Vlassopoulos, Dimitris

PY - 1999

Y1 - 1999

N2 - We numerically solve the time-dependent planar Poiseuille flow of a Johnson-Segalman fluid with added Newtonian viscosity. We consider the case where the shear stress/shear rate curve exhibits a maximum and a minimum at steady state. Beyond a critical volumetric flow rate, there exist infinite piecewise smooth solutions, in addition to the standard smooth one for the velocity. The corresponding stress components are characterized by jump discontinuities, the number of which may be more than one. Beyond a second critical volumetric flow rate, no smooth solutions exist. In agreement with linear stability analysis, the numerical calculations show that the steady-state solutions are unstable only if a part of the velocity profile corresponds to the negative-slope regime of the standard steady-state shear stress/shear rate curve. The time-dependent solutions are always bounded and converge to different stable steady states, depending on the initial perturbation. The asymptotic steady-state velocity solution obtained in start-up flow is smooth for volumetric flow rates less than the second critical value and piecewise smooth with only one kink otherwise. No selection mechanism was observed either for the final shear stress at the wall or for the location of the kink. No periodic solutions have been found for values of the dimensionless solvent viscosity as low as 0.01.

AB - We numerically solve the time-dependent planar Poiseuille flow of a Johnson-Segalman fluid with added Newtonian viscosity. We consider the case where the shear stress/shear rate curve exhibits a maximum and a minimum at steady state. Beyond a critical volumetric flow rate, there exist infinite piecewise smooth solutions, in addition to the standard smooth one for the velocity. The corresponding stress components are characterized by jump discontinuities, the number of which may be more than one. Beyond a second critical volumetric flow rate, no smooth solutions exist. In agreement with linear stability analysis, the numerical calculations show that the steady-state solutions are unstable only if a part of the velocity profile corresponds to the negative-slope regime of the standard steady-state shear stress/shear rate curve. The time-dependent solutions are always bounded and converge to different stable steady states, depending on the initial perturbation. The asymptotic steady-state velocity solution obtained in start-up flow is smooth for volumetric flow rates less than the second critical value and piecewise smooth with only one kink otherwise. No selection mechanism was observed either for the final shear stress at the wall or for the location of the kink. No periodic solutions have been found for values of the dimensionless solvent viscosity as low as 0.01.

KW - Johnson-Segalman model

KW - Planar Poiseuille flow

KW - Time-dependent flow

UR - http://www.scopus.com/inward/record.url?scp=0033117240&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033117240&partnerID=8YFLogxK

M3 - Article

VL - 82

SP - 105

EP - 123

JO - Journal of Non-Newtonian Fluid Mechanics

JF - Journal of Non-Newtonian Fluid Mechanics

SN - 0377-0257

IS - 1

ER -